Colorado, 2014

Drought in Colorado, February 1 to 28, 2014

February 1 to 28, 2014 · NWS GLD · 1 event in 1 county or zone

No change in drought status from January. Cheyenne county remains in D2 (Severe) drought.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

No change in drought status from January. Cheyenne county remains in D2 (Severe) drought. Precipitation during the month ranged from 0.30 to 0.90 inches which was near to above normal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jan 31, 10:00 PM MST, 2 hours earlier.

Area forecast discussion, Jan 31, 10:00 PM MST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1000 PM MST FRI JAN 31 2014

.UPDATE...
ISSUED AT 805 PM MST FRI JAN 31 2014

AREAL COVERAGE AND INTENSITY OF SNOWFALL STARTING TO DECREASE AS
UPPER DISTURBANCE RESPONSIBLE CONTINUES TO MOVE EAST. THIS SHOULD
BE OUT OF THE AREA IN THE NEXT FEW HOURS. MODELS SHOWING ANOTHER
DISTURBANCE MOVING DOWN THE FRONT RANGE POSSIBLY BRINGING SOME
LIGHT SNOW TO FAR EASTERN COLORADO COUNTIES. CURRENT FORECAST HAS
THIS HANDLED FAIRLY WELL. OVERALL SNOWFALL AMOUNTS TONIGHT HAVE
BEEN LOWERED AND LESS THEN AN INCH OF ADDITIONAL ACCUMULATION
EXPECTED.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 114 PM MST FRI JAN 31 2014

AREA OF LIGHT SNOWFALL OVER THE PALMER DIVIDE REGION THIS AFTERNOON
WILL CONTINUE TO STRETCH OUT OF EAST CENTRAL COLORADO AND SPREAD
ACROSS WEST CENTRAL KANSAS THROUGH THE EVENING AND OVERNIGHT HOURS.
THE SHORT WAVE TROUGH EMBEDDED IN THE UPPER WEST-SOUTHWESTERLY FLOW
EMERGES EAST OF THE ROCKIES AND BEGINS MOVING ACROSS THE PLAINS BY
00Z AND MOVES MAINLY EAST OF THE FORECAST AREA BY 06Z WITH A WEAK
SECONDARY SHORT WAVE TROUGH TO MOVE THROUGH BY 12Z AS THE ENTIRE
PATTERN SAGS SOUTH SLIGHTLY.  HAVE THEREFORE PLACED A SWATH OF
SNOWFALL CENTERED ON ROUGHLY THE SOUTHERN HALF OF MY CWA WITH MAIN
ACCUMULATIONS BETWEEN 00Z AND 06Z THIS EVENING...TAPERING OFF FROM
WEST TO EAST BETWEEN 06Z-12Z...WITH SOME LINGERING LIGHT SNOW IN THE
FAR EAST AND FAR WESTERN SECTIONS THROUGH ABOUT 14Z EARLY SATURDAY
MORNING. EXPECT TO SEE 1.5"-2.5" OF NEW SNOW ACCUMULATIONS IN THAT
SWATH WITH LOCALIZED AMOUNTS APPROACHING 3".

WITH OVERNIGHT LOWS IN THE LOWER TEENS AND DAYTIME HIGHS IN THE
20S...EXPECT TO SEE SNOW LIQUID RATIOS AROUND 15:1 DURING THE
EVENING AND POSSIBLY CLOSER TO 20:1 AS TEMPERATURES BOTTOM OUT.
AND WITH 3" OF SNOW BEING THE BOTTOM END OF THE REQUIREMENT TO
HAVE AN ADVISORY...WILL NOT BE ISSUING ANY HIGHLIGHTS.

HAVE KEPT PRECIPITATION OUT OF THE FORECAST FOR THE REMAINDER OF
SATURDAY AS SUBSIDENCE MOVES IN BEHIND THE EXITING TROUGH IN
ADVANCE OF THE NEXT TROUGH APPROACHING THE REGION ON SATURDAY
NIGHT.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 258 PM MST FRI JAN 31 2014

A PROLONGED COLD AND SNOWY PERIOD IS EXPECTED THROUGH THE LONG-TERM
FORECAST. THERE ARE A FEW DIFFERENT SYSTEMS THAT CAN BRING SNOWFALL
TO THE AREA WITH ANOTHER SHOT OF A SIGNIFICANT WINTER STORM MONDAY
NIGHT INTO TUESDAY. ON THE BACKSIDE OF THIS SYSTEM...ANOTHER STRONG
COLD OUTBREAK SEEMS MORE LIKELY EACH DAY FOR THE MIDDLE OF NEXT WEEK
WITH LITTLE WARMING IN THE TEMPERATURES. A MORE IN DEPTH DISCUSSION
IS BELOW.

FOR TOMORROW NIGHT...MODELS ARE COMING INTO BETTER AGREEMENT WITH
ONE LAST PIECE OF ENERGY THAT IS EXPECTED TO MOVE THROUGH ON THE
BACK OF THIS CURRENT LONGWAVE TROUGH. THERE ARE STILL SOME SLIGHT
DIFFERENCES IN THE OVERALL MOVEMENT OF THIS TROUGH. THERE HAS BEEN A
SLIGHT TREND TO THE WEST SO IT APPEARS THAT MOST OF THE SNOW WILL BE
CONFINED TO EAST COLORADO. HOWEVER...EXTENDED POPS INTO THE FIRST
TIER OF COUNTIES IN NORTHWEST KANSAS AND SOUTHWEST NEBRASKA AS THERE
ARE SOME INDICATIONS SNOW MAY REACH THE GROUND HERE AS WELL. EVEN
WITH CLOUDS IN PLACE...LIGHT WINDS SHOULD ALLOW TEMPERATURES TO DROP
INTO THE SINGLE DIGITS ABOVE ZERO TO NEAR 10 DEGREES FARTHER SOUTH.

PRECIPITATION-FREE WEATHER WITH A MINOR WARMING TREND IS ANTICIPATED
FOR SUNDAY THROUGH THE DAY MONDAY. SOUTH WINDS WILL RETURN AHEAD OF
THE NEXT WEATHER SYSTEM AND BRING SOME WARMER TEMPERATURES BUT ALSO
ANOTHER SURGE OF MOISTURE. THIS WILL BE ONE FACTOR HELPING THE NEXT
POTENTIAL WINTER STORM. FOR BOTH SUNDAY AND MONDAY...SUPPRESSED
HIGHS TEMPS IN LOCATIONS WHERE THE SNOW FIELD SHOULD REMAIN. AS A
RESULT...THE WARMER TEMPERATURES WILL LIKELY STAY SOUTH OF
INTERSTATE 70.

AS HINTED ABOVE...THE NEXT IN A SERIES OF DISTURBANCES WILL MOVE IN
FROM THE SOUTHWEST. A STRONG LONGWAVE TROUGH DIGS SOUTH ACROSS
CALIFORNIA ON SUNDAY...THEN MOVES EAST ACROSS THE DESERT SOUTHWEST
MONDAY BEFORE EJECTING THROUGH THE SOUTHERN PLAINS ON TUESDAY.
MODELS ARE BEGINNING TO KEY IN ON A STRONGER SYSTEM AS WELL AS A
LOCATION OF MOVEMENT. INDICATIONS ARE THAT A CLOSED 700 MB LOW WILL
MOVE JUST SOUTH OF THE TRI-STATE AREA...PLACING NORTHWEST KANSAS BUT
POSSIBLY THE ENTIRE REGION IN THE PATH. IN ADDITION...FORECAST
FRONTOGENESIS AND OMEGA VALUES/LIFT ARE GAINING IN
INTENSITY...HEIGHTENING THE CONFIDENCE IN THIS SYSTEM. FOR THIS
FORECAST...LEANED MORE TOWARDS THE GFS AS IT SEEMED TO HAVE A BETTER
GRASP ON THE SITUATION IT WAS INDICATING. THE EUROPEAN MODEL HAS A
SIMILAR 700 MB LOW LOW AND TRACK YET ONLY MINIMAL QPF. ALL THREE
MODELS INDICATE A HIGH AREA OF PRECIPITATION BUT THE LOCATIONS OF
THESE AREAS DIFFER BY A COUPLE HUNDRED MILES. AS WE GET CLOSER TO
THE EVENT...MODELS WILL NATURALLY COME INTO BETTER AGREEMENT WITH
THE PRECIPITATION. FOR NOW...SIDED WITH THE GFS AND INDICATED THAT
MOST OF NORTHWEST KANSAS WOULD SEE A POTENTIAL WINTER STORM. FOR
NOW...SNOWFALL AMOUNTS OF 3 TO 7 INCHES ARE IN THE GRIDS FOR THIS
SYSTEM WITH 5 TO 7 INCHES OVER NORTHWEST KANSAS.

ANOTHER ARCTIC BLAST IS WELL ADVERTISED BY ALL MODELS BEHIND THIS
STRONG WEATHER DISTURBANCE. DEPENDING ON WHICH ONE YOU BELIEVE...A
SURFACE HIGH OF 1047-1053 MB WILL MOVE SOUTH ACROSS THE PLAINS FROM
CANADA. WITH WIDESPREAD SNOW ON THE GROUND ANTICIPATED...THIS ARCTIC
BLAST SHOULD NOT MODERATE ON ITS WAY SOUTH AND THESE COULD BE SOME
OF THE COLDEST TEMPERATURES SO FAR THIS WINTER. ADJUSTMENTS TO LOWER
TEMPERATURES WILL LIKELY NEED TO BE MADE AS CONFIDENCE GROWS IN THE
STRENGTH OF THE AIRMASS AND LOCATIONS OF SNOW ON THE GROUND.

A FINAL DISTURBANCE WILL MOVE THROUGH LATER IN THE WEEK...MOST
LIKELY WEDNESDAY NIGHT INTO THURSDAY NIGHT. WITH THE COLD
TEMPERATURES...THIS WOULD AGAIN BE SNOW. MODEL DISAGREEMENT IS
RELATIVELY HIGH WITH THIS SYSTEM AT THE PRESENT TIME AND COULD
EVOLVE A COUPLE OF WAYS. FOR NOW...JUST BROAD-BRUSHED LOW CHANCE POPS
AND LIGHT PRECIPITATION AMOUNTS. AS CONFIDENCE GROWS...THESE WILL BE
ADJUSTED.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1000 PM MST FRI JAN 31 2014

VFR CONDITIONS EXPECTED AT KMCK THROUGH THE PERIOD. FOR KGLD VFR
CONDITIONS EXPECTED FROM TAF ISSUANCE THROUGH 15Z WITH WINDS
VRB04KTS BECOMING NORTHWEST THEN NORTHERLY AFTER 11Z WITH
SUSTAINED SPEEDS OF 10-13KTS. LOW LEVEL MOISTURE WILL RIDE DOWN
THE FRONT RANGE SPILLING EAST INTO FAR EASTERN COLORADO AND
PERHAPS AS FAR EAST AS KGLD AFTER 17Z. HAVE A TEMPO GROUP FOR MVFR
CIGS FROM 17Z-21Z WITH PREDOMINANT MVFR CIGS FROM 22Z THROUGH THE
REST OF THE TAF PERIOD. WINDS DURING THE LATTER PART OF THE TAF AT
KGLD NORTHEAST THEN EAST AT 5-10KTS. FOR KMCK VRB03KT WINDS AT TAF
ISSUANCE WILL SHIFT TO THE NORTHWEST THEN NORTH AT 12KTS OR LESS
THROUGH 22Z BEFORE SUBSIDING AND BECOMING LGT/VAR BY 04Z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...99
SHORT TERM...LOCKHART
LONG TERM...RRH
AVIATION...99
Hazardous weather outlook, Jan 31, 9:20 PM MST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
920 PM MST FRI JAN 31 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
920 PM MST FRI JAN 31 2014 /1020 PM CST FRI JAN 31 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SIGNIFICANT WINTER STORM IS POSSIBLE LATE MONDAY AFTERNOON
THROUGH TUESDAY AS A STORM SYSTEM MOVES INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Cheyenne County

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Cheyenne County forecast zone
Reported by
Official NWS Observations
Coordinates
38.828, -102.603 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 507264.